Skip to main content

Estimation of the false discovery proportion with unknown dependence

Author(s): Fan, Jianqing; Han, Xu

To refer to this page use:
Abstract: Large-scale multiple testing with correlated test statistics arises frequently in much scientific research. Incorporating correlation information in approximating the false discovery proportion (FDP) has attracted increasing attention in recent years. When the covariance matrix of test statistics is known, Fan and his colleagues provided an accurate approximation of the FDP under arbitrary dependence structure and some sparsity assumption. However, the covariance matrix is often unknown in many applications and such dependence information must be estimated before approximating the FDP. The estimation accuracy can greatly affect the FDP approximation. In the current paper, we study theoretically the effect of unknown dependence on the testing procedure and establish a general framework such that the FDP can be well approximated. The effects of unknown dependence on approximating the FDP are in the following two major aspects: through estimating eigenvalues or eigenvectors and through estimating marginal variances. To address the challenges in these two aspects, we firstly develop general requirements on estimates of eigenvalues and eigenvectors for a good approximation of the FDP. We then give conditions on the structures of covariance matrices that satisfy such requirements. Such dependence structures include banded or sparse covariance matrices and (conditional) sparse precision matrices. Within this framework, we also consider a special example to illustrate our method where data are sampled from an approximate factor model, which encompasses most practical situations. We provide a good approximation of the FDP via exploiting this specific dependence structure. The results are further generalized to the situation where the multivariate normality assumption is relaxed. Our results are demonstrated by simulation studies and some real data applications.
Publication Date: Sep-2017
Electronic Publication Date: 26-Sep-2016
Citation: Fan, Jianqing, Han, Xu. (2017). Estimation of the false discovery proportion with unknown dependence. Journal of the Royal Statistical Society: Series B (Statistical Methodology), 79 (4), 1143 - 1164. doi:10.1111/rssb.12204
DOI: doi:10.1111/rssb.12204
ISSN: 1369-7412
Pages: 1143 - 1164
Type of Material: Journal Article
Journal/Proceeding Title: Journal of the Royal Statistical Society: Series B (Statistical Methodology)
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.